Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High viral load but not yet on meds
Jun 4, 2002

Diagnosed in July 2000 and since then have had labs done every 3-4 months. T-Cells had been in the 500-600 range. Last two tests had them just below 400 with a percentage of 23 both times. VL has always been in the 250,000 range, with the exception of two tests - one test showing 500,000, the other showing 150,000. I have not started treatment yet as the Dr.'s I have had, say the T-Cell count is more of an indicator than VL, even though these VL levels are considered high. Current Dr. wants to wait until the cell count is below 350. My question is, is it "normal" to see that high of a VL and not see a more rapid drop in T-Cell count over a period of two years? What might this tell me about the strain of HIV I have? Also, in putting off treatment until the T-Cell count is below 350, I have wondered what other damage the virus is doing to my body, other than to the immune system. I have had a doctor tell me that the virus, in it's untreated stage, can do damage to your bones. He also said he thinks facial wasting is a result of the virus and not the meds. I am very concerned about facial wasting so I was curious about your take on what he said. Thanks for your answers.

Response from Dr. Young

Thanks for your questions.

You are correct in the assumption about the CD4 count being the important determinate of when to start therapy. Your viral load is important in being able to predict the rate of decline in your CD4 counts (the higher the viral load, the more rapid the decline, in general), but not predictive of which HIV strain you are infected with. Additionally, knowledge about your higher viral load may effect the kind of treatment regimen that your healthcare provider ultimately picks for you.

As for the facial wasting, the current consensus (if there really ever is one) about the pathogenesis of lipodystropy is that the disease is a multi-factorial one-- that is to say that there are a number of factors that appear to place one at risk. Several large studies have suggested that the priniciple risks have to do with disease and host factors-- namely, how long have you had HIV, how low was your lowest CD4 count (see Lichtenstein, 9th Conference on Retroviruses, age and gender (older men at greatest risk). Drug effects, while earlier thought to be the only cause, has largely been discounted, since there are reports of patients who never took medications or persons switched off of so-called offensive medications who continued to develop lipodystrophy. A recent flurry of reports (presented at this year's Conference on Retroviruses; see A. Carr; G. McComsey) seem to strongly implicate a role (how big? don't know, but probably minor to moderate) for stavudine (d4T, Zerit) in causing lipoatrophy. These studies examined the effect of switching from stavudine to abacavir in persons with lipoatrophy-- three different well designed studies showed that there was a small (sometimes not observable) improvement in the amount of fat in the arms, trunk and legs-- consistent with a drug effect. If these data are taken in total, they provide a rationale to treat HIV disease somewhat earlier than later (maybe even before CD4 counts fall below 350)to avoid the genesis of lipodystophy, and perhaps to avoid the use of stavudine. There is still much to learn-- stay in touch. BY



Previous
TRIZIVIR starting treatment soon
Next
anal warts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement